Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 1, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Jan 8, 2009, 10:02 AM AKST. It took effect at Jan 8, 2009, 3:00 PM AKST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2009, 10:02 AM AKST (19:02 UTC)
- In effect from
- Jan 8, 2009, 3:00 PM AKST
- Expired
- Jan 9, 2009, 5:00 AM AKST
- In force
- 14 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 081902 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1002 AM AKST THU JAN 8 2009 AKZ171-090815- /X.NEW.PAFC.BZ.W.0001.090109T0000Z-090109T1400Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 1002 AM AKST THU JAN 8 2009 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM AKST FRIDAY. A STRONG LOW PRESSURE CENTER WILL SKIRT SOUTH AND EAST OF KODIAK ISLAND TONIGHT. NORTHERLY WINDS WITH GUSTS TO 50 MPH ARE EXPECTED TO DEVELOP BY AFTERNOON AND CONTINUE THROUGH TONIGHT. SNOW WILL INCREASE IN INTENSITY THROUGH THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. THE COMBINATION OF WIND AND SNOW WILL PRODUCE BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE- OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ131-090815- /X.CON.PAFC.WC.Y.0015.000000T0000Z-090109T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1002 AM AKST THU JAN 8 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST FRIDAY FOR THOMPSON PASS... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST FRIDAY. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 30 MPH ARE CREATING WIND CHILLS TO 40 TO 55 BELOW ZERO THROUGH THOMPSON PASS. THE VERY LOW WIND CHILLS WILL PERSIST THROUGH FRIDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
2 follow-up statements
000 WWAK41 PAFC 090105 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 405 PM AST THU JAN 8 2009 AKZ171-091400- /X.CON.PAFC.BZ.W.0001.000000T0000Z-090109T1400Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 405 PM AST THU JAN 8 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST FRIDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST FRIDAY. A LOW PRESSURE SYSTEM WILL SKIRT SOUTH AND EAST OF KODIAK ISLAND TONIGHT WITH NORTH WINDS GUSTING TO 50 MPH. THE COMBINATION OF WIND AND SNOW WILL PRODUCE BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS. THE WORST CONDITIONS ARE EXPECTED TO BE ON THE EAST SIDE OF KODIAK ISLAND. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE- OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ131-091430- /X.CON.PAFC.WC.Y.0015.000000T0000Z-090109T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 405 PM AST THU JAN 8 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST FRIDAY FOR THOMPSON PASS... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST FRIDAY FOR THOMPSON PASS. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS GUSTING AS HIGH AS 45 MPH WILL CONTINUE TO CREATE WIND CHILLS AS COLD AS 55 BELOW ZERO THROUGH THOMPSON PASS. THE VERY LOW WIND CHILLS WILL PERSIST THROUGH FRIDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
000 WWAK41 PAFC 091341 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 441 AM AKST FRI JAN 9 2009 AKZ171-091445- /X.EXP.PAFC.BZ.W.0001.000000T0000Z-090109T1400Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 441 AM AKST FRI JAN 9 2009 ...BLIZZARD WARNING WILL EXPIRE AT 5 AM AKST EARLY THIS MORNING... THE BLIZZARD WARNING WILL EXPIRE AT 5 AM AKST EARLY THIS MORNING. SNOW AND BLOWING SNOW WILL DIMINISH LATER THIS MORNING. $$ AKZ131-100245- /X.EXT.PAFC.WC.Y.0015.000000T0000Z-090110T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 441 AM AKST FRI JAN 9 2009 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 12 PM AKST SATURDAY FOR THOMPSON PASS... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 12 PM AKST SATURDAY FOR THOMPSON PASS. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS AS HIGH AS 30 MPH WILL CONTINUE TO CREATE WIND CHILLS AS COLD AS 45 BELOW ZERO THROUGH THOMPSON PASS. THE VERY LOW WIND CHILLS WILL PERSIST THROUGH SATURDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 8, 5:00 AM AKST, 5 hours 2 minutes earlier.
Area forecast discussion, Jan 8, 5:00 AM AKST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 AM AKST THU JAN 8 2009 .ANALYSIS AND UPPER LEVELS...AN UPPER LEVEL LOW OVER WESTERN CANADA SHIFTS EAST WITH A TROUGH EXTENDING WEST ACROSS THE STATE AND IS SLOWLY DROPPING SOUTH. LOW PRESSURE NORTHWEST OF SHEMYA CONTINUES TO WEAKEN AND RETROGRADE. AT THE SURFACE...SURFACE HIGH PRESSURE OVER NORTHERN ALASKA CONTINUES PUSH COLD AIR SOUTH TOWARDS A WEAK TROUGH OF LOW PRESSURE IN THE GULF. LOW PRESSURE SOUTH OF THE CENTRAL ALEUTIANS WILL MOVE INTO THE GULF BY THE END OF THE WEEK. THE MOVEMENT OF THIS LOW SHOULD PROLONG THE PRESSURE GRADIENT ALONG THE MOUNTAINS...KEEPING 15 MPH WINDS ALONG THE MOUNTAINS AND WIND CHILLS LOW. STRONG HIGH PRESSURE EXISTS OVER THE BERING. .MODEL DISCUSSION...THE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE FIRST 48 HOURS. MODEL CONSENSUS MOVES A LOW THAT IS SOUTH OF DUTCH THIS MORNING NORTHEAST BEFORE WEAKENING TO AROUND 993 MB SATURDAY MORNING IN THE GULF. ANOTHER NORTH PACIFIC LOW IS ALREADY EVIDENT ON SATELLITE IMAGERY AND WILL MOVE INTO THE ALEUTIANS OVER THE WEEKEND. AS HAS BEEN THE STORY OF THIS PATTERN SHIFT...THE MODELS ARE STRUGGLING WITH SPECIFICS IN THE MIDTERM...BUT ARE COMING AROUND TO BETTER PREDICTABILITY. THE KEY QUESTION WILL BE ON HOW STRONG A RIDGE WILL BUILD OVER THE EAST PACIFIC. A STRONGER RIDGE WOULD LEAD TO MORE OF MERIDIONAL STORM TRACK...WEAKER WOULD CONTINUE WITH A NORTHEAST TRACK. THE FORECAST PACKAGE THIS MORNING WAS BASED OFF OF THE GFS IN THE SHORT TERM AND TRENDED TOWARDS THE EC IN THE LONG TERM. .SHORT TERM FORECAST... SOUTHCENTRAL...HIGH PRESSURE WILL REMAIN ACROSS NORTHERN ALASKA THROUGH THE WEEKEND. THIS WILL CONTINUE TO KEEP WINDS PRIMARILY OUT OF THE NORTH...AND TEMPERATURES WELL BELOW NORMAL. THE COLD TEMPERATURES TODAY...COUPLED WITH LIGHT WINDS...WILL BRING WIND CHILLS RANGING FROM THE NEGATIVE TEENS TO NEGATIVE 40S. A WIND CHILL ADVISORY FOR THOMPSON PASS REMAINS IN EFFECT THROUGH FRIDAY AS WINDS CONTINUE TO GUST TO 20 MPH. AREAS INLAND WILL BE MOSTLY SUNNY TODAY WHILE COASTAL AREAS WILL KEEP MUCH OF THE STRATUS AND LOW CLOUDS AROUND. CLOUDS AND WARMER TEMPERATURES WILL INCREASE INLAND AS NORTH PACIFIC SYSTEMS WORK THEIR WAY INTO THE GULF. SOUTHWEST...NORTHEAST FLOW WILL REMAIN THROUGH THE WEEKEND FOR SOUTHWEST MAINLAND. COLD TEMPERATURES CONTINUE TO HAVE A STRONG HOLD ACROSS ON THE AREA...AND REMAIN THE COLDEST IN THE KUSKOKWIM VALLEY. WIND CHILL ADVISORIES ARE IN EFFECT FOR BRISTOL BAY THROUGH THIS AFTERNOON...PRIMARILY ALONG THE SOUTHERN COAST WHERE WINDS SPEEDS ARE GREATEST. A WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE KUSKOKWIM DELTA UNTIL FRIDAY. ACROSS THE CHAIN AND WESTERN ALEUTIANS...CHANCES FOR LIGHT SNOW SHOWERS WILL CONTINUE AS A NORTH PACIFIC LOW PASSES TO THE SOUTH. .LONG TERM FORECAST...CONFIDENCE FOR SPECIFICS REMAINS LOW BEYOND THIS WEEKEND. NATIONAL AND MODEL GUIDANCE ARE STILL HOLDING ONTO STRONG SOUTHERLY FLOW ACROSS THE EAST BY THE MIDDLE OF NEXT WEEK WHICH SIGNALS A WARMING TREND FOR SOUTHCENTRAL AND A COOLING TREND FOR SOUTHWEST. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE MARINE...GALE WARNING...120 132 155 170 179 351 352 412 413 HEAVY FREEZING SPRAY...121 130 138 140 141 150 160 165 179 185 411 412 413 414 FIRE WEATHER...NONE SSS/DS JAN 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Jan 7, 4:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Jan 7, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Jan 7, 4:00 PM AKST | Small Craft Advisory | AFC | 4 days | |
| Jan 7, 4:00 PM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 7, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 36 hr | |
| Jan 7, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | ||
| Jan 8, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Jan 8, 4:00 AM AKST | Small Craft Advisory | AFC | 60 hr | |
| Jan 8, 4:00 AM AKST | Small Craft Advisory | AFC | 7 hr | |
| Jan 8, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 24 hr | |
| Jan 8, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Jan 8, 11:05 AM AKST | Gale Warning | AFC | 17 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.